Astrix Capsules

Astrix Capsules is a brand of medicine containing the active ingredients aspirin (anti-clotting medicines).

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

ASTRIX®
(as-TRIX)

Aspirin (AS-pir-in)


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about ASTRIX capsules.

It does not contain all the available information.

It does not take the place of talking to your doctor or pharmacist.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking ASTRIX against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your doctor or pharmacist.

Keep this leaflet with the medicine. You may need to read it again.

Back to top

What ASTRIX is used for

ASTRIX 100 mg capsules is a low dose formulation of aspirin. It is different to regular or extra strength aspirin formulas that are used for pain and headache relief.

ASTRIX capsules contain tiny, enteric-coated pellets of aspirin. The coating on these specially designed pellets prevents the aspirin from being released in the stomach where it may cause stomach irritation. Instead, the pellets travel through to the lower intestines where the aspirin is released.

Aspirin, when it is taken in a low dose every day, helps to keep blood platelets from sticking together. In people who have previously had a heart attack or stroke this helps prevent the formation of blood clots, which could block an artery and reduce or stop blood flow. This is especially important as we grow older, because the passageways of our arteries can narrow due to fatty cholesterol build-ups on the artery walls.

Your doctor may have prescribed ASTRIX for another reason.

Ask your doctor if you have any questions about why ASTRIX has been prescribed for you.

Back to top

Before you take ASTRIX

When you must not take it

Do not take ASTRIX if you have an allergy to aspirin or any of the ingredients listed at the end of this leaflet.

Symptoms of an allergic reaction to aspirin may include:

  • shortness of breath, wheezing or difficulty breathing
  • swelling of the face, lips, tongue or other parts of the body
  • rash, itching or hives on the skin.

Do not take ASTRIX if you have:

  • severe kidney disease
  • severe liver disease
  • haemophilia or other bleeding problems
  • gastritis
  • stomach or intestinal ulcers.

ASTRIX is not recommended for use in children or teenagers.

Do not take ASTRIX after the expiry date (EXP) printed on the pack. If you take this medicine after the expiry date has passed, it may not work as well.

Do not take ASTRIX if the packaging is torn or shows signs of tampering.

If you are not sure whether you should start taking ASTRIX, talk to your doctor or pharmacist.

Before you start to take it

Tell your doctor or pharmacist if you have allergies to:

  • any other medicines
  • any other substances, such as foods, preservatives or dyes.

Tell doctor or pharmacist if you are pregnant or intend to become pregnant. Your doctor or pharmacist will discuss the possible risks and benefits of using ASTRIX during pregnancy.

Tell your doctor or pharmacist if you are breast-feeding or plan to breast-feed. Your doctor or pharmacist will discuss the possible risks and benefits of using ASTRIX during breast-feeding.

Tell your doctor or pharmacist if you have or have had any medical conditions, especially the following:

  • asthma, or other breathing problems
  • ulcers of the stomach or intestine.

If you have not told your doctor or pharmacist about any of the above, tell them before you start taking ASTRIX.

Taking other medicines

Tell your doctor or pharmacist if you are taking/using any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines and ASTRIX may interfere with each other. These include:

  • anticoagulants (medicines used to prevent blood clots), such as warfarin and heparin.

These medicines may be affected by ASTRIX, or may affect how well it works. You may need different amounts of your medicine, or you may need to take different medicines. Your doctor or pharmacist will advise you.

Your doctor and pharmacist may have more information on medicines to be careful with or avoid while taking ASTRIX.

Back to top

How to take ASTRIX

How much to take

Your doctor or pharmacist will tell you how many capsules you will need to take each day. However, you will probably be told to take one ASTRIX 100 mg capsule once daily with food.

Follow all directions given to you by your doctor or pharmacist carefully. They may differ from the information contained in this leaflet.

If you do not understand the instructions on the pack, ask your doctor or pharmacist for help.

How to take it

Swallow ASTRIX capsules whole with a full glass of water.

When to take it

Take ASTRIX at about the same time each day.

Taking ASTRIX at the same time each day will have the best effect. It will also help you remember when to take your medicine.

Take ASTRIX during or immediately after a meal. If you take ASTRIX on an empty stomach, it may cause stomach upset.

If you forget to take it

If it is almost time for your next dose (within 12 hours), skip the dose you missed and take your next dose when you are meant to.

Otherwise, take it as soon as you remember, and then go back to taking your medicine as you would normally.

Do not take a double dose to make up for the dose that you missed. This may increase the chance of you getting an unwanted side effect.

If you are not sure what to do, ask your doctor or pharmacist.

If you have trouble remembering to take your medicine, ask your pharmacist for some hints.

How long to take it

ASTRIX capsules are used as prevention or protection against heart disease, and should only be taken under a doctor’s supervision. Your doctor may tell you that you may need to take ASTRIX for a long period of time.

Continue taking ASTRIX for as long as your doctor or pharmacist tells you to. You should visit your doctor on a regular basis to monitor your condition.

If you take too much (overdose)

Immediately telephone your doctor or Poisons Information Centre (telephone 13  11  26), or go to Accident and Emergency Department at your nearest hospital, if you think that you or anyone else may have taken too much ASTRIX. Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

If you take too much ASTRIX, you may experience:

  • nausea (feeling sick) and/or vomiting
  • sweating
  • thirst
  • fast heartbeat
  • fever
  • hallucinations
  • breathing difficulties
  • seizures (fits)
  • unconsciousness.

Back to top

While you are taking ASTRIX

Things you must do

Tell any other doctors, dentists, and pharmacists who are treating you that you are taking ASTRIX.

If you are about to be started on any new medicine, tell your doctor, dentist or pharmacist that you are taking ASTRIX.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are taking ASTRIX. ASTRIX capsules need to be stopped about one week prior to surgery.

If you become pregnant while taking ASTRIX, tell your doctor or pharmacist.

Things you must not do

Do not give ASTRIX to anyone else, even if they have the same condition as you.

Do not take ASTRIX to treat any other complaints unless your doctor or pharmacist tells you to.

Do not stop taking ASTRIX, or lower the dosage, without checking with your doctor or pharmacist.

Things to be careful of

Be careful driving or operating machinery until you know how ASTRIX affects you. Aspirin generally does not cause any problems with your ability to drive a car or operate machinery, however there is a very slight chance that aspirin may cause dizziness, drowsiness or tiredness in some people.

Back to top

Side effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking ASTRIX.

ASTRIX helps to prevent blood clots forming in most people, but may have unwanted side effects in some people.

All medicines can have side effects. Sometimes they are serious, most of the time they are not. You may need medical treatment if you get some of the side effects.

Ask your doctor or pharmacist to answer any questions you may have.

Tell your doctor or pharmacist if you notice any of the following and they worry you:

  • stomach upset including nausea (feeling sick), vomiting, heartburn, indigestion
  • dizziness.

These side effects are usually mild.

If any of the following happen, stop taking ASTRIX and tell your doctor immediately or go to Accident and Emergency Department at your nearest hospital:

  • vomiting blood or material that looks like coffee grounds
  • bleeding from your back passage (rectum), black sticky motions or bloody diarrhoea
  • swelling of the face, lips or tongue which may make swallowing or breathing difficult
  • asthma, wheezing, shortness of breath
  • sudden or severe itching, skin rash, hives
  • pain or tightness in the chest.

These are very serious side effects. You may need urgent medical attention or hospitalisation.

All of these side effects are very rare.

Other side effects not listed above may occur in some patients.

Tell your doctor or pharmacist if you notice anything that is making you feel unwell.

Do not be alarmed by this list of possible side effects. You may not experience any of them.

Back to top

After using ASTRIX

Storage

Keep your capsules in the pack until it is time to take them. If you take the capsules out of the pack they will not keep well.

Keep your capsules in a cool dry place where the temperature stays below 25°C.

Do not store ASTRIX or any other medicine in the bathroom or near a sink. Do not leave it in the car on hot days or on window sills. Heat and dampness can destroy some medicines.

Keep ASTRIX where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

If your doctor or pharmacist tells you to stop taking ASTRIX or the capsules have passed their expiry date, ask your pharmacist what to do with any that are left over.

Back to top

Product description

What it looks like

ASTRIX capsules are clear and contain white, coated, pellets

Ingredients

Active ingredients :

  • Aspirin 100 mg.

Back to top

Other ingredients

  • wheat starch (contains gluten), magnesium stearate, cellulose, hypromellose phthalate, diethyl phthalate.

ASTRIX does not contain lactose, sucrose, tartrazine or any other azo dyes.

Distributor

Mayne Pharma International Pty Ltd
ABN 88 007 870 984
1538 Main North Road
Salisbury South
South Australia 5106
Australia

ASTRIX ® is a registered trade mark of Mayne Pharma International Pty Ltd

Australian Registration Numbers :
ASTRIX 100 mg capsules AUST R 29551

Date of leaflet preparation:
April 2010

Back to top

CMI provided by MIMS Australia, March 2015  

Related information - Astrix Capsules

Audience:
       

(Condition)
05 Sep 2013 Find reliable, independent information about unstable angina. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests. unstable angina is also known as angina pectoris, unstable.
(Medicine)
27 Nov 2012 Find out about other anti-clotting treatments your doctor may choose to stop blood clots forming. Aspirin can be used as an antiplatelet medicine to stop blood clots. Find out how to safely take low-dose aspirin to prevent heart problems or stroke, & possible side effects.
(Medicine)
27 Nov 2012 Aspirin (low-dose) can be used as an antiplatelet medicine to stop blood clots. Find out how to safely take the different brands of low-dose aspirin available to prevent heart problems or stroke & possible side effects, and the differences between these choices.
(Medicine)
27 Nov 2012 Low-dose aspirin can be used as an antiplatelet medicine to prevent blood clots. Find out how to safely take low-dose aspirin to prevent heart problems or stroke, & possible side effects, as well as more about how aspirin works.
(Medicine)
27 Nov 2012 Low-dose aspirin is mainly used as an antiplatelet medicine for people who are at risk of developing blood clots in arteries. Find out who is low-dose aspirin for & its benefits.
(Medicine)
27 Nov 2012 Low-dose aspirin can be used as an antiplatelet medicine to stop blood clots. Find out how to safely take low-dose aspirin to prevent heart problems or stroke, about doses & tablet strengths, & possible side effects.
(Medicine)
27 Nov 2012 Learn about the common side effects of low-dose aspirin & know the signs of bleeding so you can quickly act in case of any bleeding side effects
(Medicine)
27 Nov 2012 Interactions with other medicines can increase your chances of bleeding when taking aspirin. Learn about which medicines may interact with aspirin.
(Medicine)
27 Nov 2012 Low-dose aspirin can be used as an antiplatelet medicine to stop blood clots, but is not suitable for everyone. Find out who should not take low-dose aspirin to treat their risk of heart attack or stroke.
(Medicine)
27 Nov 2012 Low-dose aspirin (anticlottiing medicine) can be used as an antiplatelet medicine to stop blood clots. Find out how to safely take low-dose aspirin to prevent heart problems or stroke, & its possible side effects.